DayQuil treats the symptoms of the flu and the common cold without causing drowsiness. Individuals taking DayQuil should not take more than 4 doses within 24 hours. Taking more than the recommended dosage can lead to adverse health effects, such as liver damage.
This article will explore what DayQuil does, how it works, and the types and dosages. It also looks at possible side effects, precautions, and drug interactions and answers some frequently asked questions.
DayQuil helps treat cold and flu symptoms without causing drowsiness. The symptoms it treats may include:
This medication works quickly to provide daytime relief for colds and flu. Temporary relief from these conditions lasts for about 4 hours.
Although DayQuil can reduce cold and flu symptoms, it does not cure either condition. The common cold and the flu tend to go away independently over time. A cold may last 7–10 days, while the flu may last for over 2 weeks.
In most cases, cold and flu symptoms improve with at-home care, such as drinking plenty of fluids, resting, and eating a nutritious diet.
However, if symptoms persist or worsen, contact a doctor to learn more about other treatment options.
Each dose of DayQuil contains active ingredients to combat flu and cold symptoms. These ingredients include:
Acetaminophen is one of the
The Food and Drug Administration (FDA) approved dextromethorphan as a cough suppressant in
DayQuil comes in several different types and delivery options.
The most common type of DayQuil is DayQuil Cold & Flu LiquiCaps. These liquid-filled capsules deliver DayQuil medication rapidly in an easy-to-swallow pill.
DayQuil is also available in liquid form, which may be an easier option for people who have difficulty swallowing pills. In addition to the products listed above, the DayQuil line also includes the following:
- DayQuil Cough DM + Congestion Maximum Strength Daytime Relief Liquid
- DayQuil High Blood Pressure Cold and Flu Relief Liquid Medicine
- DayQuil SEVERE Honey Maximum Strength Cough, Cold & Flu Daytime Relief Liquid
- DayQuil Hot Remedy Cold & Flu Relief Hot Drink Powder Medicine
- DayQuil KIDS Cold and Cough + Mucus Relief
DayQuil’s effectiveness will vary between individuals and their illness type. A person should speak with a doctor to determine which type of DayQuil may be most appropriate.
Dosage of the pill form
The dose for DayQuil depends on which type of DayQuil an individual uses. Two pills make up a single dose of DayQuil Cold & Flu LiquiCaps. This dose contains:
- 650 milligrams (mg) of acetaminophen
- 20 mg of dextromethorphan
- 10 mg of phenylephrine
Dosage of the liquid form
The liquid form of this medication contains the same amount of each ingredient, but instead of 2 pills, a dose of liquid DayQuil is 30 milliliters (ml).
Dosage of the SEVERE form
A dose of DayQuil SEVERE Cold & Flu contains:
- 650 mg of acetaminophen
- 20 mg of dextromethorphan
- 10 mg of phenylephrine
- 400 mg of guaifenesin
Before taking any DayQuil, a person should read the instructions carefully. While the dosage may differ between products, it is important to take only the recommended medication.
How long does the medication take to work?
Typically, it takes about 30 minutes to feel the effects of DayQuil.
How long does the medication last?
DayQuil can treat cold and flu symptoms for around 4 hours. On the other hand, DayQuil Cough products treat cough symptoms for up to 8 hours.
The side effects of DayQuil are generally mild and may include:
Using more than the recommended DayQuil can also lead to liver damage in rare cases.
Children younger than
Certain medical conditions can also increase the chance of adverse side effects after taking DayQuil. These may include:
Individuals with secondary health conditions should speak with a doctor before taking DayQuil. A medical professional can also recommend treatment alternatives for infants and toddlers dealing with colds or flu.
Consuming other substances or medications can increase the risk of adverse side effects when using DayQuil. For example, consuming alcohol with DayQuil products can hinder safe driving and increase the chance of taking too much.
Combining alcohol with DayQuil can also lead to the following:
- stomach issues
- increased heart rate
Research has shown that phenylephrine can
However, DayQuil offers an alternative medication that does not contain phenylephrine, which may be suitable for people with high blood pressure.
Finally, individuals taking monoamine oxidase inhibitors (MAOIs) should not take DayQuil products. The FDA indicates that MAOIs interact negatively with DayQuil and can lead to serious health consequences.
Before starting any new medication, a person should consult a doctor or pharmacist to learn about possible interactions.
Below are some frequently asked questions (FAQs).
Can you take it with ibuprofen?
DayQuil products do not contain ibuprofen, so doctors consider it safe to take ibuprofen while taking DayQuil.
DayQuil .vs DayQuil SEVERE and the dosage?
DayQuil SEVERE contains an added ingredient, 400 mg of guaifenesin. This ingredient helps to thin and loosen mucus, which makes it easier to expel from the body.
DayQuil. vs. NyQuil and the dosage?
NyQuil contains 650 mg of acetaminophen and 30 mg of dextromethorphan.
Unlike DayQuil, NyQuil products also contain 12.5 mg of doxylamine succinate. This antihistamine causes sleepiness, making it a more suitable option for nighttime medication.
DayQuil products help treat the symptoms of cough and flu. They reduce coughing, fever, pain, and congestion.
The DayQuil product line includes several medications, such as capsules and liquid products. These can help treat mild to severe symptoms during the day or night.
Most people who take DayQuil do not experience serious side effects. However, consulting a doctor before taking this medication is crucial to ensure that DayQuil is the right option, as it may interact with some medications or affect people with certain conditions.